Lobar bleeding with ventricular rupture shortly after first dosage of an mRNA-based SARS-CoV-2 vaccine.Brain Hemorrhages. 2021 Oct 28 [Online ahead of print]BH
Vaccination against SARS-CoV-2 is beneficial but may be rarely accompanied by side effects. We report a 67yo female who developed visual impairment, dysarthria, confusion, and fatigue a few hours after a first dosage with an mRNA-based SARS-CoV-2 vaccine (Pfizer). Her previous history listed diabetes, arterial hypertension, arterial occlusive disease, a single renal cyst on the left side, smoking, and ischemic stroke 20y earlier. Stroke was complicated by normal pressure hydrocephalus requiring placement of a ventriculo-atrial (VA)-shunt. Cerebral imaging revealed a right-sided intracerebral bleeding with ventricular rupture and correct placement of the VA-shunt. Neurosurgeons decided against surgical treatment. The further course was dominated by prolonged confusion, visual impairment, and disorientation but ultimately only minor deficits. In conclusion, a single patient experienced intracerebral bleeding with ventricular rupture shortly after application of the first jab of an mRNA-based SARS-CoV-2 vaccine. Whether bleeding was causally related to the vaccination or occurred coincidentally, remains speculative.